The Dangers of Fentanyl

Posted in:
Adults
Parents
Tweens / Teens
Substance Abuse
Synthetic Drugs

Many questions still remain about the circumstances surrounding the tragic death of Prince in April 2016. However, a report released by the Midwest Medical Examiner’s office concluded that the singer died from an overdose of the opioid fentanyl.

Fentanyl is a potent, synthetic opioid analgesic, with a rapid onset and short duration of action. It’s used intravenously in a hospital setting for relief of severe pain. It is also available on prescription in various forms. Transdermal patches work by slowly releasing fentanyl through the skin into the bloodstream over 48 to 72 hours, allowing for long-lasting pain management. Fentanyl lozenges and lollipops are a solid formulation of fentanyl citrate that dissolves slowly in the mouth for transmucosal absorption. These lozenges are intended for opioid-tolerant individuals and are effective in treating breakthrough pain (a sudden flare of pain that “breaks through” the long-acting medication prescribed to treat moderate to severe persistent pain in cancer patients). Other formulations include buccal films and a nasal spray.

Fentanyl is abused for its intense euphoric effects, and can serve as a substitute for heroin in opioid dependent individuals. Fentanyl patches are abused by removing the gel content from the patches and injecting or ingesting it. Used or discarded patches may also be abused as a portion of fentanyl remains in the patch even after the recommended 48 – 72 hour period of use. According to the US Drug Enforcement Agency, illicit use is a growing concern, with diversion occurring through pharmacy theft, fraudulent prescriptions and illicit distribution.

Illegally manufactured, non-pharmaceutical grade fentanyl is also a problem. This may be found mixed into heroin to increase its potency, or in tablets bought on the street and sold as other opioid painkillers such as hydrocodone. It may be present with or without the user’s knowledge. Between 2005-2007 an outbreak of fentanyl related overdoses occurred, with The CDC/DEA surveillance system reporting 1,013 confirmed non-pharmaceutical fentanyl related deaths.

Because of its potency, fentanyl may be fatal if accidentally ingested or abused. To maximize safety, ensure that all medications are locked up and accounted for. Used patches should be disposed of safely in a place not accessible to children or pets. If you or your child has been inadvertently exposed to fentanyl, contact your local poison center at 1-800-222-1222.  Poison centers are open 24 hours a day, seven days a week, every day of the year for poisoning emergencies and for informational calls, too.